Virginia, 2002

Hail and Damaging Winds in Virginia, July 2, 2002

July 2, 2002 · NWS RNK · 19 events in 11 counties and zones

Thunderstorm winds downed trees 2 miles north of Ripplemead, onto Mt Olivet Road and Faxon Road in Pulaski, 5 miles southeast of Wytheville, onto Route 94, three miles west of Byllesby, Fries, 2 miles northwest of Fries Jct, and in Lexington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 2nd produced hail up to 2 inches in diameter and damaging winds.Thunderstorm winds downed trees 2 miles north of Ripplemead, onto Mt Olivet Road and Faxon Road in Pulaski, 5 miles southeast of Wytheville, onto Route 94, three miles west of Byllesby, Fries, 2 miles northwest of Fries Jct, and in Lexington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 1:45 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 2, 1:45 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT TUE JUL 2 2002

ATMOS HAS DEEPER MOISTR TODAY AND IS A LTL MORE SPPRTIVE OF
STORMS...SOME OF WHICH ARE BECOMING SEVERE.  CONVECTION HAS BEEN
LASTING PAST MIDNIGHT THE LAST COUPLE NIGHTS AND SEE NO REASON WHY
IT SHUDNT THE NEXT 2 NIGHTS AS WELL.  ACTIVITY SHUD ALSO CONT TO BE
FOCUSED OVER THE HIGHER TERRAIN...WITH A GRADUAL INCREASE EAST OF
THE MTNS THRU THURSDAY.

12Z AVN RUN IS VERY DEEP WITH THE TROF OVER NEW ENGLAND LATE IN THE
WEEK...MUCH LIKE THE OLDER MRF RUNS.  MOST BELIEVE THIS TO BE
OVERDONE...SO WILL HOLD TEMPS UP.  STILL WILL BRING DRIER AIR INTO
THE REGION FRI AND KEEP IT DRY THRU MONDAY.

MRF AND ECMWF BOTH INDICATING RETROGRADING THE STRONG UPR RIDGE TO
THE WEST NEXT WEEK AND DEEPENING AN EAST COAST TROF.  WILL
RELUCTANTLY ADD POPS FOR TUE AS MRF PROGGING AN IMPRESSIVE FRONT FOR
THAT TIME.

FCSTID = 9
ROA   71  93  71  93 /  30  30  30  40
LYH   70  93  70  92 /  30  30  30  40
DAN   73  95  73  94 /  30  30  30  40
BLF   66  85  66  84 /  40  40  30  40
LWB   65  84  65  83 /  40  40  30  40
BCB   66  86  66  85 /  30  40  30  40
TNB   64  85  64  84 /  40  40  30  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 2, 10:20 AM EST, 3 hours 56 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-0212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT TUE JUL 2 2002

...HEAT INDEX AROUND 100 OR HIGHER IS EXPECTED BY LATE AFTERNOON...

AFTERNOON TEMPERATURES WILL REACH THE MID 90S IN MOST AREAS BY
4 PM...AND A FEW LOCATIONS IN THE PIEDMONT MAY SEE UPPER 90S. THESE
TEMPERATURES...COMBINED WITH HIGH HUMIDITY...WILL PRODUCE A HEAT
INDEX OF 99 TO 104 ACROSS THE PIEDMONT AND FOOTHILLS.  THE HIGHEST
HEAT INDEX IS EXPECTED TO OCCUR FOR AN HOUR OR TWO BETWEEN 2 PM AND
5 PM.

SUNSTROKE...HEAT CRAMPS...AND HEAT EXHAUSTION ARE ALL POSSIBLE WITH
PROLONGED EXPOSURE AND PROLONGED ACTIVITY WHEN THE HEAT INDEX
REACHES THIS LEVEL. IF POSSIBLE...AVOID OVER EXERTION IN THE BRIGHT
SUNSHINE DURING THE HOTTEST PART OF THE AFTERNOON.  DRINK PLENTY OF
NON ALCOHOLIC BEVERAGES TO KEEP YOURSELF HYDRATED.

JJ
Special weather statement, Jul 2, 11:41 AM EST, 2 hours 35 minutes before
VAZ009-015-021745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT TUE JUL 2 2002

...THUNDERSTORMS TRACKING SOUTHWARD THROUGH PARTS OF
SMYTH AND GRAYSON COUNTIES...

A CLUSTER OF THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...SMALL HAIL
AND WIND GUSTS TO 30 MPH...WILL TRACK SOUTHWARD THROUGH SOUTHERN
SMYTH AND WESTERN GRAYSON COUNTIES VIRGINIA THROUGH 145 PM THIS
AFTERNOON. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED
NEAR SUGAR GROVE...IN SMYTH COUNTY...AND TROUTDALE IN GRAYSON
COUNTY. OTHER STORMS WILL ALSO TRACK SOUTHWARD ALONG AND WEST OF
THE BLUERIDGE EARLY THIS AFTERNOON.

JW
Special weather statement, Jul 2, 12:11 PM EST, 2 hours 5 minutes before
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT TUE JUL 2 2002

...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA...

SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN WEST VIRGINIA...
THE SOUTHWEST MOUNTAINS OF VIRGINIA...AND THE NORTHERN MOUNTAINS OF
NORTH CAROLINA WILL BE STRENGTHENING AND INCREASING IN COVERAGE
HEADING INTO MID AFTERNOON. SOME OF THESE STORMS WILL HAVE VERY HEAVY
RAIN OF UP TO 2 INCHES IN LESS THAN AN HOUR...WIND GUSTS TO 40 MPH...
AND POSSIBLY SMALL HAIL. LOCATIONS MOST LIKELY TO BE AFFECTED
THROUGH 230 PM WILL INCLUDE BLUEFIELD...TAZEWELL...RICHLANDS...
MARION...THE MOUNT ROGERS AREA...AND THE WESTERN HIGHLANDS OF ASHE
AND WATAUGA COUNTIES.

JJ
Local storm report, Jul 2, 1:26 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

610 PM     FAIRVIEW AREA             VA   0.88 INCH HAIL
07/01/02   WYTHE                          HAIL DAMAGED A VEHICLE
                                          AND COVERED THE GROUND.

210 PM     LEWISBURG                 WV   0.88 INCH HAIL
07/02/02   GREENBRIER                     REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Jul 2, 1:47 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

228 PM     1N LEWISBURG              WV   0.75 INCH HAIL
07/02/02   GREENBRIER                     REPORTED BY SKYWARN
                                          SPOTTER.

230 PM     FARLEY                    WV   0.75 INCH HAIL
07/02/02   SUMMERS
Special weather statement, Jul 2, 1:58 PM EST, 18 minutes before
VAZ007-009>011-018-019-WVZ042>045-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT TUE JUL 2 2002

...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA...

A CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHEAST WEST
VIRGINIA...AND THE VIRGINIA BORDER COUNTIES...IS DRIFTING SLOWLY
SOUTHWEST. SOME OF THESE STORMS ARE PRODUCING UP TO NICKEL SIZE
HAIL...AND LARGE AREAS ARE RECEIVING TORRENTIAL DOWNPOURS. RADAR
ESTIMATES THAT MOST OF SOUTHERN AND EASTERN GREENBRIER COUNTY...
SUMMERS...MONROE AND MERCER COUNTIES...HAVE GOTTEN AROUND 2 INCHES
OF RAIN. THIS HEAVY RAIN WILL SPREAD SLOWLY SOUTHWARD INTO THE
VIRGINIA BORDER COUNTIES OF ALLEGHANY...CRAIG...GILES...AND
TAZEWELL BY 400 PM. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE
IN SOUTHEAST WEST VIRGINIA THROUGH 400 PM. THIS WILL AT LEAST CAUSE
SOME FLOODING OF LOW LYING AREAS...AND MAY BRING CREEKS OUT OF
THEIR BANKS.

IF YOU ARE IN THE AREA OF THESE STORMS...SEEK SAFE INDOOR SHELTER
UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR WATER COVERED
ROADS. THOSE LIVING ALONG CREEKS AND SMALL STREAMS SHOULD BE PREPARED
TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A FLASH FLOOD
WARNING IS ISSUED.

JJ

The radar

The Roanoke radar (KFCX), 26 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

12 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
July 2, 2:16 PM EST
Where
Montgomery County, Blacksburg
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.233, -80.417

Thunderstorm Wind, Giles

When
July 2, 2:35 PM EST
Where
Giles County, 2 mi N of Ripplemead
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -80.700

Thunderstorm Wind, Pulaski

When
July 2, 3:10 PM EST
Where
Pulaski County, Pulaski
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -80.800

Hail, Montgomery

When
July 2, 3:10 PM EST
Where
Montgomery County, Blacksburg
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.233, -80.417

Hail, Bath

When
July 2, 3:45 PM EST
Where
Bath County, 4 mi W of Healing Spgs
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.967, -79.933

Thunderstorm Wind, Carroll

When
July 2, 4:00 PM EST
Where
Carroll County, 3 mi W of Byllesby
Reported by
TRAINED SPOTTER
Coordinates
36.783, -80.983

Thunderstorm Wind, Grayson

When
July 2, 4:00 PM EST
Where
Grayson County, Fries
Reported by
UNKNOWN
Coordinates
36.717, -80.967

Hail, Grayson

When
July 2, 4:00 PM EST
Where
Grayson County, Fries
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.717, -80.967

Thunderstorm Wind, Wythe

When
July 2, 4:05 PM EST
Where
Wythe County, 5 mi SE of Wytheville
Reported by
UNKNOWN
Coordinates
36.900, -81.017

Thunderstorm Wind, Carroll

When
July 2, 4:15 PM EST
Where
Carroll County, 2 mi NW of Fries Jct
Reported by
UNKNOWN
Coordinates
36.783, -81.000

Hail, Carroll

When
July 2, 4:15 PM EST
Where
Carroll County, 2 mi NW of Fries Jct
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.783, -81.000

Hail, Botetourt

When
July 2, 4:25 PM EST
Where
Botetourt County, Fincastle
Measured
2 in hail
Reported by
UNKNOWN
Coordinates
37.500, -79.883

Hail, Montgomery

When
July 2, 4:25 PM EST
Where
Montgomery County, Elliston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -80.233

Hail, Botetourt

When
July 2, 4:34 PM EST
Where
Botetourt County, Fincastle
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -79.883

Hail, Montgomery

When
July 2, 4:45 PM EST
Where
Montgomery County, Shawsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -80.267

Thunderstorm Wind, Lexington (C)

When
July 2, 4:45 PM EST
Where
Lexington (C) County, Lexington
Reported by
EMERGENCY MANAGER
Coordinates
38.783, -79.450

Hail, Lexington (C)

When
July 2, 4:45 PM EST
Where
Lexington (C) County, Lexington
Measured
0.8 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.783, -79.450

Hail, Henry

When
July 2, 6:15 PM EST
Where
Henry County, Horse Pasture
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.633, -79.950

Hail, Campbell

When
July 2, 6:30 PM EST
Where
Campbell County, 5 mi W of Rustburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -79.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307674, 5307730, 5307731, 5307732, 5307733, 5307736, 5307737, 5307738, 5307735, 5307739, 5307740, 5307734, 5307741, 5307745, 5307742, 5307743, 5307744, 5307746, 5307747.